Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 8, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Aug 17, 2008, 4:44 PM PDT for Lassen County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2008, 4:44 PM PDT (23:44 UTC)
- Expired
- Aug 17, 2008, 6:52 PM PDT
- In force
- 2 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Lassen County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3359 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KREV 172344 FFWREV CAC035-180245- /O.NEW.KREV.FF.W.0008.080817T2344Z-080818T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 444 PM PDT SUN AUG 17 2008 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL LASSEN COUNTY IN NORTHERN CALIFORNIA... * UNTIL 745 PM PDT * AT 432 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM LOCATED OVER SOUTH CENTRAL LASSEN COUNTY...OR ABOUT 11 MILES WEST OF HERLONG. WEATHER SERVICE RADAR IS INDICATING ANYWHERE FROM 1 TO 2 INCHES OF RAIN IN THE LAST HOUR ALONG HIGHWAY 395 BETWEEN MILFORD AND HERLONG JUNCTION. DRIVERS SHOULD EXPECT PONDING OF WATER ON THE HIGHWAY... AS WELL AS DEEP AND POTENTIALLY SWIFT MOVING WATER ON ANY SIDE ROADS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. THIS MAY INCLUDE MOVING TO HIGHER GROUND BY THE SAFEST EVACUATION ROUTE POSSIBLE. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR REPORT MAY SAVE LIVES LAT...LON 4021 12045 4022 12029 4011 12023 4013 12035 $$ JORDAN
2 follow-up statements
000 WGUS75 KREV 180018 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 518 PM PDT SUN AUG 17 2008 CAC035-180245- /O.CON.KREV.FF.W.0008.000000T0000Z-080818T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LASSEN CA- 518 PM PDT SUN AUG 17 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR SOUTH CENTRAL LASSEN COUNTY... AT 500 PM PDT...SPOTTERS REPORTED VERY HEAVY RAIN FROM A THUNDERSTORM LOCATED OVER SOUTH CENTRAL LASSEN COUNTY...OR ABOUT 11 MILES WEST OF HERLONG. WEATHER SERVICE RADAR ESTIMATES AROUND 2 INCHES OF TOTAL RAINFALL FROM THIS STORM. THE STORM HAS MOVED NORTH OF THE AREA...HOWEVER WATER WILL CONTINUE TO CAUSE RUNOFF CONCERNS OVER THE NEXT FEW HOURS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. THIS MAY INCLUDE MOVING TO HIGHER GROUND BY THE SAFEST EVACUATION ROUTE POSSIBLE. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR REPORT MAY SAVE LIVES LAT...LON 4021 12045 4022 12029 4011 12023 4013 12035 $$ JORDAN
000 WGUS75 KREV 180152 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 652 PM PDT SUN AUG 17 2008 CAC035-180157- /O.CAN.KREV.FF.W.0008.000000T0000Z-080818T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LASSEN CA- 652 PM PDT SUN AUG 17 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL LASSEN COUNTY... THE THREAT FOR CONTINUED FLASH FLOODING HAS ENDED. THE STORMS OVER HIGHWAY 395 NEAR HONEY LAKE AND MILFORD HAVE MOVED WELL AWAY FROM THE AREA. SPOTTERS AND LAW ENFORCEMENT DID REPORT HEAVY RAIN IN THE AREA...BUT DID NOT REPORT FLOODING. IF YOU LIVE IN THE AREA AND SAW FLOODING EARLIER THIS AFTERNOON ALONG HIGHWAY 395 BETWEEN HERLONG JUNCTION AND MILFORD PLEASE CALL THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. LAT...LON 4021 12045 4022 12029 4011 12023 4013 12035 $$ BRONG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:00 PM PDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 17, 2:00 PM PDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 200 PM PDT SUN AUG 17 2008 .SHORT TERM... UPPER TROUGH WAS APPROACHING THE WEST COAST WITH ONE VIGOROUS S/W OFFSHORE OREGON PRODUCING QUITE A BIT OF LIGHTNING. NEXT SHORWTWAVE WAS ROUNDING BASE OF TROUGH AND WILL AFFECT THE AREA LATER TONIGHT AS IT EJECTS. SYNOPTIC SCALE FORCING WILL BE LACKING THIS AFTERNOON AND EARLY EVENING WITH MAIN SUPPORT FOR CONVECTION ALONG CONVERGENCE ZONE IN MONO/MINERAL COUNTY AND ALONG THERMAL TROUGH ALONG THE EASTERN SIERRA INTO NORTHEAST CALIFORNIA AND NORTHWEST NEVADA. ACTIVITY WILL GENERALLY BE ISOLATED ALTHOUGH SCATTERED COVERAGE WILL BE POSSIBLE IN A SMALL AREA EXTENDING FROM MONO LAKE NORTHWARD INTO THE PINE NUTS WHERE THE GFS WAS INDICATING STRONG SFC CONVERGENCE AND BOTH THE GFS/NAM SHOWED MODIFIED TOTAL TOTALS TO 400MB ABOVE 56C. DRY AND HOT LOWER LAYERS WILL SUPPORT ISOLATED STRONG DOWNBURST WIND POTENTIAL THIS AFTERNOON AND EVENING. THERE MAY BE A SHORT LULL IN THE ACTIVITY WITH LOSS OF DAYTIME HEATING. HOWEVER AS S/W ARRIVES LATE THIS EVENING (70KT JET ACROSS CENTRAL CALIFORNIA)...AREAS NORTH OF INTERSTATE 80 WILL BECOME MORE FAVORABLE FOR CONVECTION AS LARGE SCALE LIFT/UPPER LEVEL DIVERGENCE INCREASES. MODEL SOUNDINGS CONTINUE TO SHOW STRONG BACKING WIND PROFILE IN THE 700-550MB LAYER WITH SPEED IN THE MID LAYERS INCREASING TO 30-35KT. LARGE SCALE LIFT...INCREASING SHEAR AND INSTABILITY (MUCAPE APPROACHING 750J/KG AND 400MB MODIFIED TOTAL TOTALS 56-60C) WILL COMBINE TO ENHANCE CONVECTIVE POTENTIAL IN THESE NORTHERN AREAS LATE THIS EVENING. SOME STORMS WILL LAST WELL INTO THE NIGHT NORTH OF GERLACH WITH ISOLATED SHOWERS STILL POSSIBLE AS LATE AS MID MORNING MONDAY WHEN S/W FINALLY EXITS AND DRIER MORE STABLE WESTERLY FLOW FOLLOWS. THE BEST LIFT/INSTABILITY WILL EXTEND FROM NORTHERN CALIFORNIA INTO OREGON. HOWEVER A FEW STRONG STORMS WILL APPROACH SEVERE LEVELS NORTH OF I-80 LATE TONIGHT WITH GUSTY WINDS AND SOME SMALL HAIL POSSIBLE. TROUGH OVER THE PACNW WILL GRADUALLY FLATTEN BY MIDWEEK WITH A DRY AND RELATIVELY COOLER WEST FLOW MONDAY AFTERNOON THROUGH WEDNESDAY. LOCALLY GUSTY WINDS WILL OCCUR EACH DAY ESPECIALLY ALONG THE SIERRA FRONT AND AREAS NORTH IF I-80. INCREASED HUMIDITY LEVELS IN THESE AREAS SHOULD PRECLUDE MORE THAN A HEADLINE FOR FIRE WEATHER. A SHORTWAVE WILL PASS MAINLY NORTH OF AREA WEDNESDAY AND WEDNESDAY NIGHT WHICH WILL HELP DRAG SOME 700-500MB MOISTURE ACROSS AREAS NORTH OF HIGHWAY 50. THERE MAY BE ENOUGH WANING SUPPORT TO PRODUCE ISOLATED SHOWERS IN THE NORTH WEDNESDAY/WEDNESDAY NIGHT. OTHERWISE IT WILL BE DRY. TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL MONDAY WILL COOL CLOSE TO NORMAL TUESDAY AND WEDNESDAY. HOHMANN .LONG TERM...THURSDAY THROUGH SUNDAY... EXPECT A GRADUAL WARMING THROUGH THE PERIOD WITH GENERALLY QUIET AND DRY CONDITIONS. THE WARMEST DAYS WILL BE NEXT WEEKEND AS TEMPERATURES ONCE AGAIN RISE ABOVE NORMALS FOR THE PERIOD. THURSDAY AN UPPER LOW MOVES EAST ACROSS SOUTHERN ALBERTA AND SASKATCHEWAN ALLOWING A RIDGE TO REBUILD ALONG THE WEST COAST. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT AS A FOUR CORNERS HIGH SETS UP. 500MB HEIGHTS RISE FROM APPROXIMATELY 586 TO 594 DECAMETERS BY SUNDAY...ALLOWING DAYTIME HIGHS TO INCREASE A GOOD 8-10 DEGREES BY THE WEEKEND COMPARED TO MIDWEEK. THE THERMAL TROUGH SETS UP OVER CA ON FRIDAY AND THEN BROADENS AND SHIFTS INTO THE GREAT BASIN BY THE WEEKEND AS HEAT BUILDS UNDER THE RIDGE. RELATIVE HUMIDITIES WILL DROP BELOW 15% ACROSS WESTERN VALLEYS STARTING FRIDAY WITH SINGLE DIGIT READINGS IN MANY AREAS BY THE WEEKEND. 500MB RH RESPONSE IN THE MONO-MINERAL COUNTY CONVERGENCE ZONE BEGINS TO INCREASE SUNDAY AND MONDAY SO ISOLATED THUNDERSTORMS MAY DEVELOP THERE LATE IN THE WEEKEND. TEMPERATURES IN THE EASTERN SIERRA AND WESTERN NV BE SEVERAL DEGREES ABOVE NORMAL THURSDAY AND FRIDAY BEFORE RISING INTO THE MID TO UPPER 90S FOR THE WEEKEND IN WESTERN NV VALLEYS...AND THE LOWER 80S AT LAKE TAHOE - A GOOD 5-8 DEGREES ABOVE NORMAL. JAH && .AVIATION... CUMULUS BUILDUPS WILL DEVELOP ALONG THE SIERRA BY 20Z WITH ISOLATED TO SCATTERED THUNDERSTORMS AFTER 23Z. THE STORMS WILL GENERALLY BE OVER THE SIERRA AND FAR WESTERN NEVADA WITH A FEW STRONG/SEVERE STORMS POSSIBLE. THE MAIN AVIATION THREAT FROM THESE STORMS WILL BE STRONG OUTFLOWS DUE TO DRIER AIR AT THE SURFACE ENTRAINED INTO ANY DOWNDRAFTS. VFR CONDITIONS WILL PREVAIL ALTHOUGH LCL MVFR VSBYS ARE POSSIBLE IN HEAVIER SHOWERS. TSTMS WILL END AT AREA TAF SITES BY 03Z BUT ISOLD CONVECTION WILL CONTINUE OVERNIGHT IN NORTHEAST CA AND NORTHWEST NV AS AN UPPER DISTURBANCE MOVES ACROSS THE AREA. JAH && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Aug 17, 3:27 PM PDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 327 PM PDT SUN AUG 17 2008 CAZ072-073-NVZ003-172315- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MONO- 327 PM PDT SUN AUG 17 2008 AT 318 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF TOPAZ LAKE...AND MOVING NORTH AT 10 MPH. HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF 40 TO 50 MPH... ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR HOLBROOK JUNCTION BY 345 PM PDT. NEAR MARKLEEVILLE BY 350 PM PDT. NEAR ALPINE COUNTY AIRPORT BY 400 PM PDT. NEAR INDIAN CREEK RESERVOIR BY 405 PM PDT. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. HOHMANN
Special weather statement, Aug 17, 3:47 PM PDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 347 PM PDT SUN AUG 17 2008 CAZ071-172345- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 347 PM PDT SUN AUG 17 2008 ...THUNDERSTORMS FORMING ALONG HIGHWAY 395 NORTH OF RENO... AT 345 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STANDISH TO 7 MILES NORTHWEST OF DOG VALLEY...OR ALONG A LINE EXTENDING FROM 10 MILES EAST OF SIERRAVILLE TO 5 MILES EAST OF SUSANVILLE...AND MOVING EAST AT 6 MPH. THE STRONGEST STORMS ARE NEAR HONEY LAKE ALONG HIGHWAY 395 AND NEAR BECKWORTH ALONG HIGHWAY 70. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR FRENCHMAN LAKE BY 415 PM PDT. NEAR CHILCOOT BY 435 PM PDT. NEAR CA 70 AT PLUMAS-LASSEN CO LINE BY 445 PM PDT. HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. JORDAN
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:59 PM PDT | Severe Thunderstorm Warning | REV | Plumas, Sierra | 46 min |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.